Hail, Custer
- When
- August 24, 2:50 PM MST to 2:55 PM MST
- Where
- Custer County, 3.88 mi SW of Westcliffe
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.090, -105.520
Thunderstorms produced hail up to the size of nickels over portions of Custer and Fremont Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Thunderstorms produced hail up to the size of nickels over portions of Custer and Fremont Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 24, 1:58 PM MST, 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 258 PM MDT SUN AUG 24 2008 .SHORT TERM... (TONIGHT AND MONDAY) CURRENTLY...ISOLATED TO SCATTERED SHOWERS WERE OVER THE HIGHER TRRN AT 130 PM THIS AFTERNOON. STORMS WERE MOVING SE IN THE NW FLOW OVER THE REGION. DWPTS AT OR A BIT BELOW THE VALUES THAT THEY WERE YESTERDAY. UPPER FLOW IN THE VICINITY OF THE REGION APPEARS DEVOID OF ANY SIGNIF DISTURBANCE. REST OF TODAY AND TONIGHT...EXPECT THINGS TO BE A BIT QUIETER DURING THIS PERIOD THAN THEY WERE YESTERDAY. STORMS SHOULD CONTINUE TO INCREASE IN COVERAGE AS THEY MOVE SE...BUT SHOULD NOT PRODUCE AS MUCH PRECIP (OR SVR WX) AS THERE IS LESS CAPE AND NO DISTURBANCE TO ENHANCE UPWRD VV. A FEW OF THE STORMS COULD PRODUCE LOCALLY HEAVY RAIN AND MAYBE A MARGINAL SVR HAIL STONE OR TWO...BUT DO NOT EXPECT ANYTHING SIMILAR TO YDAY. WE SHOULD SEE A FEW MORE STORMS OVER THE E PLAINS LATER THIS AFTERNOON AND EVENING AS A BOUNDARY IS NOTED S OF US50 ATTM...AND I EXPECT A FEW STORMS TO INITIATE ON IT WITHIN AN HOUR OR SO. TOMORROW...MADE LITTLE CHANGE TO THE INHERITED GRIDDS. MAIN CHANGE WAS TO INCREASE POPS A BIT OVER THE MTNS AS WE SHOULD GET ANOTHER DISTURBANCE MOVING APPROACHING THE TOP OF THE RIDGE AXIS WHICH SHOULD BE LOCATED OVER C CO BY LATE IN THE AFTERNOON. IN ADDITION...WE WILL HAVE A BIT MORE CAPE TOMORROW SO WILL SEE AN UPTICK IN STORM INTENSITY AND A BETTER CHANCE OF SOME LOCALLY HEAVY RAINFALL. ALSO DECREASED TEMPS JUST A TAD. /HODANISH .LONG TERM... (MONDAY NIGHT THROUGH SUNDAY) AS TOUCHED UPON IN YESTERDAYS DISCUSSION...LONGER TERM METEOROLOGICAL ISSUES CONTINUE TO BE POPS AND TEMPERATURES. ONCE AGAIN...LATEST COMPUTER PROJECTIONS SUGGEST THAT ENOUGH ATMOSPHERIC MOISTURE SHOULD REMAIN TRAPPED UNDER UPPER RIDGING FROM MONDAY NIGHT INTO TUESDAY NIGHT TO ALLOW ISOLATED TO SCATTERED MAINLY AFTERNOON/EVENING POPS TO NOTED OVER THE CWFA DURING THIS TIME-FRAME. THEN COMBINATION OF UPPER RIDGING AND DECREASING PRECIPITABLE WATER VALUES EXPECTED TO PROVIDE GENERALLY LOW GRADE TO NIL POPS OVER CWFA AS WELL AS ABOVE SEASONAL TEMPERATURES FROM WEDNESDAY INTO THURSDAY. NEXT ROUND OF INCREASING ATMOSPHERIC MOISTURE EXPECTED TO DEVELOP FROM THURSDAY NIGHT INTO THE WEEKEND AND HAVE PAINTED GENERALLY ISOLATED POPS AS WELL AS CONTINUED WARM LATE AUGUST TEMPERATURES DURING THIS TIME-FRAME. WARMEST TEMPERATURES OF THE LONG TERM SHOULD BE NOTED ON THURSDAY AND THEN AGAIN DURING THE UPCOMING WEEKEND. FINALLY...LOW GRADE LATE AUGUST GRADIENT WINDS SHOULD BE NOTED THROUGH NEXT SUNDAY. && .AVIATION... VFR CONDTIONS ARE ANTICPATED OVER THE TAF SITES NEXT 24H. ONLY EXCEPTION TO THIS WILL BE ANY STRONGER DIURNAL TSRA WHICH WILL BE POSSIBLE DURING THE LATER AFTERNOON AND EVENING TIME PERIODS. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 543 AM MDT SUN AUG 24 2008 COZ058>089-093>099-251145- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 543 AM MDT SUN AUG 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ACROSS THE MOUNTAINS AND OVER THE PALMER DIVIDE...WHILE THUNDERSTORMS WILL BE MORE ISOLATED IN NATURE OVER THE SOUTHEAST PLAINS. THE MAIN THREATS FROM STORMS TODAY WILL BE WIND GUSTS TO AROUND 40 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING...AND HAIL UP TO 1/2 INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AND TUESDAY...MAINLY FROM THE INTERSTATE 25 CORRIDOR AND WESTWARD. ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER AND NEAR THE MOUNTAINS WEDNESDAY...FRIDAY AND SATURDAY. THE MAIN THREATS FROM THE STORMS WILL BE LIGHTNING AND WIND GUSTS AROUND 40 MPH. MONDAY AND TUESDAY THERE MAY ALSO BE THE THREAT OF HEAVY RAIN AND SOME OF THE STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON ACROSS THE HIGHER TERRAIN AND SAN LUIS VALLEY...AND LATER THIS AFTERNOON AND EVENING OVER THE SOUTHEAST PLAINS. 27/28
The Pueblo radar (KPUX), 124 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132945, 132946, 132947.